New York, 2016

Lake-Effect Snow in New York, February 12 to 13, 2016

February 12 to 13, 2016 · NWS BUF · 4 events in 4 counties and zones

Lake effect bands of snow formed, first off Lake Erie early Friday morning February 12th, and later through the morning off Lake Ontario. Very early Friday morning a band of snow with snowfall rates up to 2 inches per hour formed along the southern Lake Erie shoreline and over the southern Tier, with the band of snow lifting northward to the vicinity of Buffalo during the rush hour.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Lake effect bands of snow formed, first off Lake Erie early Friday morning February 12th, and later through the morning off Lake Ontario. Very early Friday morning a band of snow with snowfall rates up to 2 inches per hour formed along the southern Lake Erie shoreline and over the southern Tier, with the band of snow lifting northward to the vicinity of Buffalo during the rush hour. The poor timing of the snow band during the early morning rush led to several accidents, and slowing the morning commute. The band of snow weakened some during the morning hours as it sank southward back over southern Erie and Chautauqua Counties. By late morning the band of snow lifted northward across Niagara, Orleans and northern Erie counties. Here is where the greatest snowfall accumulation fell, with upwards of a foot of snow falling through the afternoon and evening hours. During the late afternoon hours several rumbles of thunder were heard over Northern Erie County. Through the evening hours this band of snow sank southward towards the southern tier where it then diminished to light snow showers after midnight.|Off of Lake Ontario an early lake effect snow band was over Oswego County Friday morning. As winds backed through the morning hours this band of snow lifted northward and disorganized as it reached central and northern Jefferson County where it then intensified through the afternoon hours. With some help from Lake Erie, a southwest to northeast band of snow blitzed the Saint Lawrence Valley and northern Jefferson County with nearly a foot of snow through the afternoon hours. Snowfall rates up to 2 inches per hour fell through the afternoon. By early evening a southward dropping arctic front pushed this band of snow southward. |Off Lake Erie, specific snowfall reports included: 11 inches at Rapids, Lockport and Elma, 10 inches at North Tonawanda and 8 inches at Hamburg. Off Lake Ontario, specific snowfall reports included: 11 inches at Oswego, 10 inches at Watertown, 9 inches at Minetto and 8 inches at Cape Vincent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 11, 11:25 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 11, 11:25 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1125 PM EST THU FEB 11 2016

.SYNOPSIS...
COLD WEST-NORTHWESTERLY FLOW WILL REMAIN IN PLACE ACROSS THE LOWER
GREAT LAKES INTO TONIGHT WITH AREAS OF NARROW LAKE EFFECT SNOW
BANDS. LATER TONIGHT INTO FRIDAY...AHEAD OF AN ARCTIC FRONT
SOUTHWESTERLY FLOW WILL DEVELOP SHIFTING NARROW BUT INTENSE LAKE
EFFECT SNOW BANDS BACK NORTHWARD ACROSS BUFFALO AND WATERTOWN AREAS.
BEHIND THE ARCTIC FRONT EXPECT DANGEROUSLY COLD TEMPERATURES AND
WIND CHILLS THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
ASIDE FROM A FEW LINGERING LIGHT SHOWERS IN THE WESTERN SOUTHERN
TIER AND SOUTHEAST OF LAKE ONTARIO...LAKE EFFECT ACTIVITY HAS
LARGELY DIMINISHED THIS EVENING THANKS MAINLY TO A TRANSIENT SURFACE
RIDGE THAT IS CURRENTLY MOVING INTO WESTERN NEW YORK. THIS BREAK IN
THE ACTION WILL BE SHORT-LIVED HOWEVER...FOR ONCE THE RIDGE PASSES
OVERHEAD OVERNIGHT SOUTHWEST FLOW WILL DEVELOP ACROSS THE LAKES IN
BETWEEN THE DEPARTING HIGH AND A SURFACE LOW DROPPING OUT OF
NORTHERN ONTARIO ON THE LEADING EDGE OF A DEEP UPPER LEVEL TROUGH.
AS THE SOUTHWESTERLY FLOW BECOMES BETTER ALIGNED LATE TONIGHT...LOOK
FOR LAKE EFFECT SNOWS TO RE-DEVELOP OFF OF LAKE ERIE AND TOWARDS
DAYBREAK...OFF OF LAKE ONTARIO. INITIAL FLOW OF AROUND 250 DEGREES
SHOULD FOCUS SNOWS ACROSS ERIE AND JEFFERSON COUNTIES. SNOWFALL
RATES WILL BE LIMITED INITIALLY LATE TONIGHT BY A LACK OF DEEPER
MOISTURE WITH LITTLE TO BE FOUND ABOVE 850MB. THUS AM ONLY EXPECTING
AN INCH OR TWO AT MOST THROUGH DAYBREAK.

SNOWFALL RATES SHOULD PICK UP AS WE MOVE INTO THE MORNING COMMUTE
WITH INCREASING CYCLONIC FLOW ALOFT AND DEEPENING MOISTURE AIDING
THE LAKE EFFECT PROCESS...PARTICULARLY AS FLOW BACKS TO 240
DEGREES...INCREASING THE FETCH DOWN LAKE ERIE AND SHARPENING SURFACE
CONVERGENCE ALONG THE EASTERN SHORE OF THE LAKE. BY LUNCHTIME WE
COULD EASILY BE SEEING SNOWFALL RATES EXCEEDING 1"/HR. UPSTREAM
CONTRIBUTIONS FROM LAKE ERIE ALONG WITH LOCALIZED CONVERGENCE MAY
FURTHER ENHANCE SNOWFALL RATES EAST OF LAKE ONTARIO WITH SNOWFALL
FOCUSING IN ON THE AREA FROM WATERTOWN TO THE THOUSAND ISLANDS. WITH
CONVERGENCE SHARPENING AHEAD OF AN APPROACHING ARCTIC FRONT...WE MAY
SEE SNOWFALL RATES INCREASE EVEN FURTHER AS WE MOVE INTO THE
AFTERNOON HOURS. STRENGTHENING SOUTHWESTERLY WINDS AND RESULTANT
BLOWING SNOW WILL FURTHER JEOPARDIZE TRAVEL AS WE MOVE INTO THE
AFTERNOON COMMUTE. ALL TOLD...WE MAY SEE AS MUCH AS 5 TO 8 INCHES
ACROSS THE BUFFALO METRO WITH 1 TO 3 INCHES ACROSS THE FAR EASTERN
SUBURBS OF ROCHESTER. AS MUCH AS A FOOT OR MORE OF SNOW WILL BE
POSSIBLE ACROSS MUCH OF CENTRAL AND NORTHERN JEFFERSON COUNTY BY THE
END OF THE DAY.

AS NASTY AS CONDITIONS ARE EXPECTED TO BECOME DURING THE DAY ON
FRIDAY...THEY ARE EXPECTED TO WORSEN FURTHER AS WE MOVE INTO
SATURDAY EVENING. THE AFOREMENTIONED ARCTIC FRONT WILL SURGE ACROSS
THE LOWER GREAT LAKES AS THE UPPER LEVEL TROUGH DIPS ACROSS THE
REGION. THIS WILL LIKELY FORCE THE LAKE EFFECT BANDS ONSHORE WITH
FRONTAL FORCING ALSO PRODUCING A SYNOPTIC COMPONENT TO THE SNOWFALL.
THE RESULT WILL BE A PERIOD OF POTENTIALLY INTENSE SNOW SQUALLS THAT
MAY PRODUCE BRIEF WHITEOUT CONDITIONS AND A QUICK ADDITIONAL
ACCUMULATION OF SEVERAL INCHES AS THE FRONT MOVES THROUGH EARLY IN
THE EVENING. GIVEN THE TIMING DURING THE EVENING COMMUTE AND THE
POTENTIALLY RAPID DEGRADATION OF CONDITIONS...A LAKE EFFECT ADVISORY
HAS BEEN ISSUED FOR THE COUNTIES ALONG THE LAKE ONTARIO SHORELINE
THAT ARE NOT ALREADY IN THE WARNINGS FOR THE ONGOING LES. COLD
NORTHWESTERLY FLOW WILL LIKELY RESULT IN LINGERING SHALLOW MULTIBAND
LAKE EFFECT SOUTHEAST OF THE LAKES IN THE WAKE OF THE FRONT FRIDAY
NIGHT.

LOOKING AT TEMPERATURES FOR TONIGHT...THE VERY COLD AIRMASS IN
PLACE ACROSS THE REGION WILL RESULT IN ANOTHER COLD NIGHT FOR
WESTERN AND NORTH-CENTRAL NEW YORK WITH LOWS IN THE SINGLE
DIGITS...WITH READINGS JUST ABOVE 10 ALONG THE SLIGHTLY WARMER
SOUTHERN SHORES OF LAKE ONTARIO. READINGS WILL CLIMB INTO THE TEENS
TO LOWER 20S WITH THE DEVELOPMENT OF SOUTHWESTERLY FLOW ON
FRIDAY...HOWEVER THE INCREASING WINDS WILL TEMPER THIS COMPARATIVE
WARMUP WITH WIND CHILLS REMAINING IN THE SINGLE DIGITS ABOVE TO
AROUND ZERO. BEHIND THE ARCTIC FRONT TEMPERATURES WILL DROP SHARPLY
FRIDAY NIGHT WITH READINGS CRASHING BELOW ZERO ACROSS MUCH OF
WESTERN NEW YORK AND THE NORTH COUNTRY. AREAS IMMEDIATELY SOUTH OF
THE GREAT LAKES WILL SEE SOME LIMITED MODERATION. LOWS THERE WILL
/ONLY/ BOTTOM OUT IN THE SINGLE DIGITS ABOVE ZERO. THAT WILL NOT BE
MUCH COMFORT HOWEVER AS THE FRIGID TEMPERATURES WILL BE ACCOMPANIED
BY STRONG NORTHWESTERLY WINDS THAT WILL PUSH WIND CHILLS INTO THE
MINUS 15 TO MINUS 20 RANGE BY DAYBREAK SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
POST ARCTIC FRONT...THE BIG STORY OF THE WEEKEND WILL BE THE FRIGID
TEMPERATURES THAT BUILD ACROSS THE AREA.

A CONSENSUS OF 12Z GUIDANCE DROPS 850MB TEMPERATURES TO AROUND -30C
AT BUFFALO DURING THE DAY AT BUFFALO...WITH -33C ACROSS THE EASTERN
LAKE ONTARIO REGION. THE COLDEST TEMPERATURE EVER RECORDED AT 850MB
ON A KBUF SOUNDING IN THE MONTH OF FEBRUARY IS -28C...AND THE
COLDEST EVER RECORDED FOR ANY MONTH IS -32C. THIS WILL RESULT IN
BITTERLY COLD TEMPERATURES DURING THE DAY SATURDAY WITH DAYTIME
TEMPERATURES WITHIN A FEW DEGREES OF ZERO. LOWS SATURDAY NIGHT WILL
RANGE FROM MINUS 5 NEAR THE LAKESHORES TO MINUS 15 TO 20 INTERIOR
SECTIONS OF THE FINGER LAKES AND SOUTHERN TIER AND WELL INTO THE
NEGATIVE 20S ACROSS THE NORTH COUNTRY. HIGHS SUNDAY WILL "WARM" INTO
SINGLE NUMBERS. THESE COLD TEMPS WILL COMBINE WITH THE WIND TO
PRODUCE WIND CHILLS OF MINUS 20 TO MINUS 35...CERTAINLY INTO THE
WARNING CRITERIA. THOSE AREAS UNDER THE INFLUENCE OF THE WARMER
LAKES MAY ONLY SEE WIND CHILLS DROP INTO THE MINUS TEENS...ADVISORY
THRESHOLDS. STILL A WIND CHILL WATCH IS IN EFFECT FOR THE ENTIRE
REGION FOR LATE FRIDAY NIGHT THROUGH SUNDAY MORNING.

PRECIPITATION-WISE...BEHIND THE ARCTIC FRONT...MULTIPLE STREAMERS OF
LAKE EFFECT SNOW SHOWERS WILL DEVELOP SOUTH OF THE LAKES BY
SATURDAY MORNING AS THE FLOW BECOMES NORTHWEST THEN NORTH NORTHWEST.

DESPITE THE EXTREME INSTABILITY...AIRMASSES THIS COLD ARE ALSO VERY
DRY AND TEMPERATURES BECOME TOO COLD FOR DENDRITES. THIS WILL FORCE
SNOWFLAKES TO BE VERY SMALL AND LIMIT ACCUMULATIONS...ALTHOUGH
SEVERAL INCHES ARE LIKELY SOUTH OF BOTH LAKES. THE LAKE EFFECT SNOW
WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AS THE RIDGE
BUILDS ACROSS NEW YORK STATE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE OVER THE SOUTHEAST LIFTS ALONG THE EAST COAST MIDWEEK
WITH OUR AREA. FOR NOW WENT WITH SUPERBLEND SOLUTION WITH CHANCE
POPS FOR MUCH OF THE REGION WITH LIKELY POPS ACROSS THE EASTERN LAKE
ONTARIO REGION. TEMPERATURES WILL RETURN TO MORE SEASONABLE READINGS
FOR MID-LATE FEBRUARY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
LAKE EFFECT SNOWS HAVE LARGELY DIMINISHED THIS EVENING WITH ONLY A
FEW PASSING LIGHT SHOWERS PRODUCING MVFR CONDITIONS. THE BREAK IN
ACTION WILL BE SHORT-LIVED HOWEVER AS A SURFACE RIDGE PASSES
OVERHEAD AND FLOW BACKS AROUND TO THE SOUTHWEST AHEAD OF ANOTHER LOW
PRESSURE SYSTEM OVER THE UPPER GREAT LAKES. THIS WILL RESULT IN THE
RE-DEVELOPMENT OF LAKE EFFECT SNOWS...THIS TIME TO THE NORTHEAST OF
THE LAKES. BY 09-12Z...LES WILL BE AFFECTING THE KBUF/KIAG AS WELL
KART WITH CONDITIONS DETERIORATING TO IFR AND POTENTIALLY LIFR AT
KBUF/KART BY AROUND 15Z WITH VSBYS DROPPING BELOW ONE-QUARTER MILE
AT TIMES. THE HEART OF THE BAND MAY REMAIN JUST SOUTH OF
KIAG...THOUGH PERIODS OF IFR CONDITIONS WILL STILL BE POSSIBLE THERE
BETWEEN 15Z-20Z.

BANDS WILL ROUGHLY MAINTAIN THEIR POSITION THROUGH THE REST OF THE
PERIOD WHILE CONTINUING TO INTENSIFY THROUGH THE AFTERNOON HOURS
AHEAD OF AN APPROACHING ARCTIC FRONT. IFR/LIFR CONDITIONS WILL
CONTINUE TO FOUND WITHIN THE BANDS NORTHEAST OF THE LAKES WITH MVFR
TO VFR CONDITIONS EXPECTED OUTSIDE OF THE LES ACTIVITY. BANDS ARE
EXPECTED TO GRADUALLY SLIP SOUTH LATE FRIDAY AFTERNOON AND FRIDAY
EVENING AHEAD OF AN ARCTIC FRONTAL BOUNDARY THAT WILL RAPIDLY DROP
ACROSS THE LOWER GREAT LAKES FRIDAY NIGHT. EXPECT THE FRONT TO
PUSH ACROSS THE FORECAST AREA BETWEEN 02Z-06Z SAT ACCOMPANIED BY SNOW
SQUALLS PRODUCING NEAR ZERO VSBYS AND STRONG NORTHERLY WINDS.

OUTLOOK...
SATURDAY...IFR/MVFR IN LAKE EFFECT SNOW SHOWERS SOUTH OF
THE LAKES... WITH MVFR/VFR ACROSS THE NORTH COUNTRY.
SUNDAY...A CHANCE OF IFR/MVFR IN WEAKENING LAKE EFFECT SNOW
SHOWERS SOUTH OF THE LAKES...OTHERWISE MVFR/VFR.
MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF RAIN OR SNOW
SHOWERS.

&&

.MARINE...
A BRISK FLOW OF PROGRESSIVELY COLDER ARCTIC AIR WILL CONTINUE TO
OVERSPREAD THE REGION THROUGH THE WEEKEND...RESULTING IN A PROLONGED
PERIOD OF ADVISORY-WORTHY WINDS AND WAVES ACROSS THE LOWER LAKES
THAT WILL LAST AT LEAST INTO SATURDAY.

IN ADDITION TO THE ABOVE...THE PASSAGE OF AN ARCTIC COLD FRONT LATER
FRIDAY EVENING WILL ALSO USHER IN A TRULY FRIGID AIRMASS FOR LATER
FRIDAY NIGHT AND THE UPCOMING WEEKEND...WHICH IN CONJUNCTION WITH
THE AFOREMENTIONED WINDS WILL RESULT IN A GREATLY HEIGHTENED
POTENTIAL FOR HEAVY FREEZING SPRAY. THUS A WARNING HAS BEEN ISSUED
FOR LAKE ONTARIO FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.

WINDS AND WAVES SHOULD GRADUALLY SUBSIDE ON THE LAKES AS WE MOVE
INTO THE SECOND HALF OF THE WEEKEND AS A FRIGID ARCTIC HIGH BUILDS
OVER THE REGION.

&&

.CLIMATE...
AN ARCTIC AIRMASS WILL BE DROPPING ACROSS OUR REGION THIS FRIDAY
NIGHT...WITH NEAR RECORD BREAKING COLD LASTING THROUGH THE WEEKEND.
BELOW ARE SOME CLIMATE STATS AND RECORDS REGARDING THIS WEEKEND. ONE
POINT TO NOTE IS BOTH MAXIMUM AND MINIMUM TEMPERATURE RECORDS ARE
FROM MIDNIGHT TO MIDNIGHT...THUS RECORD LOW MAXIMUMS WILL NOT BE
LIKELY FOR OUR THREE CLIMATE SITES SATURDAY OWING TO THE FORECAST
OF STILL LOW DOUBLE DIGIT TEMPERATURES AS WE CROSS FROM FRIDAY
INTO SATURDAY.

BUFFALO:

COLDEST TEMPERATURES LAST WINTER:  -10F FEBRUARY 15TH AND 16TH

RECORD LOW SATURDAY FEBRUARY 13TH: -9F 1914
RECORD LOW SUNDAY FEBRUARY 14TH: -13F 1943

RECORD LOW MAXIMUM SATURDAY FEBRUARY 13TH: 5F 1899
RECORD LOW MAXIMUM SUNDAY FEBRUARY 14TH: 5F 1979

ROCHESTER:

COLDEST TEMPERATURES LAST WINTER:  -11F FEBRUARY 20TH AND 21ST

RECORD LOW SATURDAY FEBRUARY 13TH: -12F 1979
RECORD LOW SUNDAY FEBRUARY 14TH: -14F 1979

RECORD LOW MAXIMUM SATURDAY FEBRUARY 13TH: 9F 1979
RECORD LOW MAXIMUM SUNDAY FEBRUARY 14TH: 6F 1979

WATERTOWN:

COLDEST TEMPERATURES LAST WINTER:  -36F FEBRUARY 16TH

RECORD LOW SATURDAY FEBRUARY 13TH: -28F 1979
RECORD LOW SUNDAY FEBRUARY 14TH: -30F 1979

RECORD LOW MAXIMUM SATURDAY FEBRUARY 13TH: 1F 1979
RECORD LOW MAXIMUM SUNDAY FEBRUARY 14TH: -1F 1979

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FROM 4 PM FRIDAY TO 7 AM EST SATURDAY
     FOR NYZ012-019-020-085.
     WIND CHILL WATCH FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING
     FOR NYZ001>008-010>014-019>021-085.
     LAKE EFFECT SNOW WARNING FROM 4 AM FRIDAY TO 1 AM EST SATURDAY
     FOR NYZ007-008.
     LAKE EFFECT SNOW ADVISORY FROM 5 PM FRIDAY TO 7 AM EST
     SATURDAY FOR NYZ003>006.
     LAKE EFFECT SNOW WARNING FROM 4 AM TO 10 PM EST FRIDAY FOR
     NYZ001-002-010-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST SUNDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 1 AM EST SUNDAY FOR LOZ042.
         HEAVY FREEZING SPRAY WARNING FROM 1 AM SATURDAY TO 7 AM
         EST SUNDAY FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY UNTIL 1 PM EST SUNDAY FOR LOZ043>045.

&&

SYNOPSIS...AR/SMITH
NEAR TERM...WOOD
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...WOOD
MARINE...SMITH/WOOD
CLIMATE...THOMAS
Hazardous weather outlook, Feb 11, 9:48 PM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
948 PM EST THU FEB 11 2016

NYZ001-002-010-011-130300-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
948 PM EST THU FEB 11 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM TO 10 PM EST
FRIDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.
   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-014-021-130300-
LIVINGSTON-ONTARIO-ALLEGANY-
948 PM EST THU FEB 11 2016

...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-130300-
MONROE-WAYNE-NORTHERN CAYUGA-
948 PM EST THU FEB 11 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 7 AM EST
SATURDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.
   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-130300-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
948 PM EST THU FEB 11 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM FRIDAY TO 7 AM EST
SATURDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.
   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-130300-
JEFFERSON-LEWIS-
948 PM EST THU FEB 11 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM FRIDAY TO 1 AM EST
SATURDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.
   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-130300-
OSWEGO-
948 PM EST THU FEB 11 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 7 AM EST
SATURDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.
   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-130300-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
948 PM EST THU FEB 11 2016

...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 1 AM SATURDAY TO 7 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-130300-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
948 PM EST THU FEB 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Jefferson

When
February 12, 4:30 AM EST to 10:30 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Social Media
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Niagara

When
February 12, 5:00 AM EST to 7:45 PM EST
Where
Niagara forecast zone
Property damage
$12,000
Reported by
Other Federal Agency
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Erie

When
February 12, 5:00 AM EST to 7:45 PM EST
Where
Northern Erie forecast zone
Property damage
$12,000
Reported by
NWS Employee
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
February 12, 4:00 PM EST to February 13, 6:00 AM EST
Where
Southern Erie forecast zone
Property damage
$12,000
Reported by
Social Media
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621009, 621007, 621008, 621006.